Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 294, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2001, 5:10 PM MDT for Yuma County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 13, 2001, 5:10 PM MDT (23:10 UTC)
- Expired
- Sep 13, 2001, 6:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:20 PM MDT | Hail 0.75 | Yuma, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3196 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS53 KGLD 132310 SVRGLD COC125-140015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 510 PM MDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 615 PM MDT * AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLARKVILLE...OR ABOUT 17 MILES NORTH OF YUMA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 4043 10279 4022 10280 4006 10231 4043 10239 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:07 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 13, 2:07 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU SEP 13 2001 THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS... THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES. IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT. WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S... STRATUS WILL FORM LATE TONIGHT. IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND TEMPERATURES WILL BE MUCH COOLER THAN FORECAST. LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES WILL BEGIN TO COOL. EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE DEVELOPS BEHIND TROUGH. .GLD...NONE MENTZER
In the hours before
Special weather statement, Sep 13, 4:30 PM MDT, 40 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-140400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 430 PM MDT THU SEP 13 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT (11 PM CDT) FOR PORTIONS OF THE TRI STATE AREA. THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO. IN NEBRASKA THE COUNTIES INCLUDE...DUNDY... HITCHCOCK...RED WILLOW. IN NORTHWEST KANSAS THE COUNTIES INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS... SHERIDAN...GRAHAM. LARGE HAIL UP TO TWO INCHES AND DAMAGING WINDS OVER 60 MPH WILL BE THE PRIMARY THREAT FOR SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN CONTAIN HAIL LARGER THAN THE SIZE OF PENNIES...WIND GUSTS OF 60 MPH OR MORE...AND CAUSE PROPERTY DAMAGE DUE TO STRONG WINDS. VP
Local storm report, Sep 13, 4:51 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU SEP 13 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM HILL CITY KS .75 INCH HAIL
09/13/01 GRAHAM REPORTED BY EMERGENCY
MANAGEMENT.Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.